Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Charleston, SC

March 19, 2003Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 19, 2003, 8:50 PM EST for Liberty County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 8:50 PM EST (01:50 UTC)
Expired
Mar 19, 2003, 9:30 PM EST
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Liberty County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 7:15 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 200150
SVRCHS
GAC179-200230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
850 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 930 PM EST

* AT 848 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL TO THE SIZE
  OF GOLFBALLS 8 MILES WEST OF HINESVILLE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HINESVILLE...
  FLEMINGTON...
  FORT STEWART...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3201 8177 3195 8174 3187 8175 3179 8164
          3187 8140 3196 8158 3206 8168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:26 PM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Mar 19, 2:26 PM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
226 PM EST WED MAR 19 2003

PUBLIC...
DAYS 1 TO 3...HEAVY RAINFALL IS THE HEADLINE FOR THE NEXT 36 TO 48
HOURS ACROSS THE REGION...PARTICULARLY OVER SOUTH CAROLINA.
ETA/GFS/HPC/SERFC QPFS ALL ARE FORECASTING AROUND 1.75 TO 2.5 INCHES
ACROSS SOUTH CAROLINA AND 1.25 TO 2.0 INCHES ACROSS GEORGIA.  THIS
RAIN...FALLING ON TOP OF ALREADY SATURATED GROUND...WILL EXACERBATE
THE AMOUNT OF PONDING TO THE POINT WHERE A FLOOD WATCH IS NECESSARY
FOR ALL OF SOUTHEASTERN SOUTH CAROLINA AND SCREVEN AND JENKINS
COUNTIES IN GEORGIA.  WILL INITIALLY CONCENTRATE WATCH FOR LATE
TONIGHT THROUGH EARLY FRIDAY MORNING.  THANKS SERFC/WFO COLUMBIA/WFO
WILMINGTON FOR COORDINATION ON THIS EVENT.  SEVERE WEATHER STILL
REMAINS A POSSIBILITY TONIGHT WITH STEEP MID-LEVEL LAPSE RATES...
LARGE SHEAR AND STRONG SYNOPTIC-SCALE ASCENT OVER MUCH OF THE AREA.
THIS EXPECTED THUNDERSTORM ACTIVITY WILL TRIGGER THE ONSET OF THE
HEAVY PRECIP EVENT...WHICH SHOULD LAST UNTIL THURSDAY AFTERNOON.
ADDITIONAL PRECIP IS LIKELY AS THE SURFACE TROUGH SWINGS THROUGH THE
AREA ON FRIDAY.  SATURDAY MAY REMAIN MOSTLY CLOUDY...BUT WESTERLY
LOW-LEVEL FLOW SHOULD MAKE FOR A DRY DAY WITH SKY CONDITIONS
GRADUALLY IMPROVING BY EVENING.

DAYS 4 TO 7...MEDIUM-RANGE MODELS AGREE ON DRY CONDITIONS SUNDAY.
HPC DISCUSSION FAVORS ECMWF SOLUTION DAYS 5 TO 7...GIVEN A LARGE
ENSEMBLE MEMBER SPREAD IN BOTH GFS AND CMC 00 UTC RUNS LEADING TO A
LOT OF UNCERTAINTY.  FOLLOWING THE ECMWF TREND WOULD BRING A
SHORTWAVE ACROSS THE SOUTHEASTERN STATES MONDAY/EARLY TUESDAY FOR A
CHANCE OF SHOWERS.  EXISTING FORECAST ALREADY HAS RAIN CHANCES FOR
MONDAY...WILL ADD CHANCE FOR TUESDAY AS WELL...THEN DRY ON
WEDNESDAY.

PREILIMINARY CCF NUMBERS:
CHS  64/75/65/75   70/100/60/60
SAV  65/78/66/77   60/80/60/60

MARINE...WINDS HAVE BACKED ACROSS THE SC ATLC WATERS AND NOW NE 15
TO 20 KT WITH SEAS UP TO 5 FT MAINLY IN SWELLS. GA WATERS ARE E AT
10 TO 15 KT...WITH SEAS 4 FT OR LESS. CHS HARBOR HAS ACTUALLY BEEN
THE STRONGEST EACH HOUR SINCE THIS MORNING WITH MORE MIXING WITH
EARLIER SUNSHINE. IF LATER OBSERVATIONS CONTINUE TO SHOW SPEEDS
CLOSER TO 20 KT I MAY GO WITH SCSEC HEADLINE FOR THIS EVE IN THE CHS
HARBOR.

WARM FRONT TO LIFT N ACROSS THE MARINE AREA DURING TONIGHT AND EARLY
THU AS RIDGE FROM NEW ENG TO FL SHIFTS E INTO ATLC. WITH THE HIGH
CONTINUING TO MOVE E INTO FRI AND LOW PRES IN MS VALLEY MOVING
NE...TRAILING COLD FRONT WILL GET THRU HERE FRI NIGHT...WITH A
SECONDARY FRONT SAT NIGHT. GULF HIGH PRES TO BUILD E...MOVING INTO
THE ATLC MON. THIS WILL RESULT IN A FCST THAT CONTINUES CLOSE TO
PREVIOUS THINKING. WILL AGAIN GO WITH A SLIGHTLY SLOWER VEERING
TREND THAN MODEL GUIDANCE TONIGHT UNTIL WARM FRONT LIFTS N. WILL
KEEP WINDS ELY MUCH OF TONIGHT...THEN VEER TO SE LATE OR THU...AND
CONTINUE THE VEERING TREND TO SSW THU NIGHT...SW FRI...W SAT...NW
SUN AND NE MON.

ALTHOUGH WIND SPEEDS WILL BE 20 KT OR LESS...FAVORABLE FETCH WILL
RESULT IN SCA CONDITIONS ACROSS SC ATLC WATERS AND OUTER GA WATERS
TONIGHT AND THU...THEN 5 FT OR LESS THEREAFTER. ALTHOUGH NOAA WAVE
WATCH FCST DOES HAVE HIGHER SEAS FOR NOW WILL STAY WITH LOCAL FCST
SCHEME BUT KEEPING IN MIND THAT ADJUSTMENTS MAY BE NEEDED WITH LATER
FCST PACKAGES.

TIDES AT CHS AND SAV RUNNING 0.5 TO 1.3 FT ABOVE PREDICTED VALUES
THE PAST FEW DAYS. WITH ONSHORE FLOW AND THE UPCOMING ASTRONOMICAL
HIGH TIDES...WILL GO AHEAD AND MENTION SHALLOW COASTAL FLOODING NEAR
TIMES OF HIGH TIDE TONIGHT. VALUES WILL REACH AROUND 7.5 FT AT CHS
AND UP TO 9.5 FT MLLW AT SAV. WILL ISSUE MARINE WEATHER STATEMENT
ADDRESSING THIS SITUATION.

ST. JEAN/MOHLIN

.CHS...
GA...SCA AMZ374. SHALLOW COASTAL FLOODING NEAR HIGH TIDE TONIGHT
      ALONG COAST.
     FLOOD WATCH GAZ087-088 LATE TONIGHT THROUGH THURSDAY NIGHT.
SC...SCA AMZ350-352. SHALLOW COASTAL FLOODING NEAR HIGH TIDE TONIGHT
      ALONG COAST.
     FLOOD WATCH SCZ040-042>045-047>050 LATE TONIGHT THROUGH THURSDAY
      NIGHT.
Hazardous weather outlook, Mar 19, 3:04 PM EST, 5 hours 46 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND PORTIONS OF SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE
ACROSS THE AREA BEGINNING TONIGHT...AND LASTING WELL INTO THURSDAY.
RAINFALL TOTALS OF 1 TO 2 INCHES MAY FALL OVER THE WATCH AREA
CREATING FLOODING PROBLEMS FOR ALREADY SATURATED GROUNDS.  REFER TO
THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING NORTHEAST
ALONG WITH PLENTIFUL MOISTURE AND INSTABILITY WILL TRIGGER
THUNDERSTORMS ACROSS THE EASTERN GULF STATES. THIS ACTIVITY WILL
MOVE NORTHEAST TOWARD COASTAL GEORGIA AND SOUTHEAST SOUTH CAROLINA
TOWARDS DAYBREAK ON THURSDAY. THE PRIMARY THREAT WILL BE FROM LARGE
HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.
REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.FLOODING...A FLOOD WATCH WILL BE IN EFFECT FOR SOUTHEAST SOUTH
CAROLINA AND PORTIONS OF SOUTHEAST GEORGIA THROUGH THURSDAY NIGHT.
ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE LEADING TO
FLOODING PROBLEMS.  REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL
INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THURSDAY AND FRIDAY.  AN UPPER LEVEL DISTURBANCE WILL
COMBINE WITH A STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO
CREATE CONDITIONS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.
REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OR THURSDAY.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:10 PM ESTSevere Thunderstorm WarningCHSLong65 min
Mar 19, 9:20 PM ESTSevere Thunderstorm WarningCHSChatham25 min
Mar 19, 9:27 PM ESTSevere Thunderstorm WarningCHSBryan33 min
Mar 19, 10:04 PM ESTSevere Thunderstorm WarningCHSLong26 min
Mar 19, 10:33 PM ESTSevere Thunderstorm WarningCHSLiberty27 min
Mar 20, 1:39 PM ESTTornado WarningCHSLong36 min
Mar 20, 1:56 PM ESTSevere Thunderstorm WarningCHSLiberty34 min
Mar 20, 2:00 PM ESTTornado WarningCHSLiberty30 min
Mar 20, 2:02 PM ESTTornado WarningCHSLiberty28 min
Mar 20, 2:14 PM ESTSevere Thunderstorm WarningCHSBryan31 min
Mar 20, 2:22 PM ESTSevere Thunderstorm WarningCHSLong38 min
Mar 20, 2:28 PM ESTTornado WarningCHSBryan32 min
Mar 20, 2:29 PM ESTTornado WarningCHSBryan31 min
Mar 20, 2:31 PM ESTSevere Thunderstorm WarningCHSLiberty59 min
Mar 20, 2:36 PM ESTSevere Thunderstorm WarningCHSChatham39 min
Mar 20, 2:41 PM ESTTornado WarningCHSBulloch, Candler34 min
Mar 20, 3:16 PM ESTSevere Thunderstorm WarningCHSBryan, Chatham44 min
Mar 20, 3:17 PM ESTTornado WarningCHSScreven43 min
Mar 20, 3:39 PM ESTSevere Thunderstorm WarningCHSLong36 min
Mar 20, 4:01 PM ESTTornado WarningCHSLiberty29 min
Mar 20, 4:07 PM ESTTornado WarningCHSMcIntosh23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.